Do you ever feel dizzy when you go from sitting to standing? Some people also feel like a “zombie” at times. If you do, you may be experiencing postural hypotension. This means that your blood pressure drops when you stand up.
People with Parkinson’s are more prone to Continue reading Liz Scott (November 2017)
When Parkinson’s UK surveyed their members, the theme of being in control, or taking control of their condition, was very strong. The days of a paternalistic approach from the medical professional are now thankfully over. We are now partners with you on your journey through life with Parkinson’s.
I view it as though you are the captain of the ship Parkinson’s and responsible for the ship’s morale, with the crew on board to help: Continue reading Liz Scott (August 2017)
One of the frustrations of managing Parkinson’s is the mode of drug delivery to the brain.
Most of our medications are taken orally and levodopa-containing medications (Stalevo, Sadtravi, Sinemet and Madopar) require certain conditions to be optimally absorbed.
People with Parkinson’s have problems with the digestive system, because it slows down and becomes erratic. Continue reading Liz Scott (May 2017)
People often remark that one minute they were walking along and the next they were on the floor. In the last newsletter, I discussed falls occurring to people with Parkinson’s as a result of poor balance or muscle weakness. This time I will focus on falls associated with freezing and poor risk assessment. Continue reading Liz Scott (Feb 2017)
Anyone can fall over but falls are more common as we age. If you fall over we need to know why. If you go down without warning and have no memory of tripping you need to see your GP, to rule out treatable causes such as medication side effects, low blood pressure, irregular heart beat or mini-stroke. Several falls over a short period of time may indicate an infection. Often people who are admitted to hospital with a fall are found to have a chest or urine infection. Continue reading Liz Scott (Nov 2016)
If someone were to offer me the chance to eradicate one symptom of Parkinson’s, it would not be tremor, stiffness or slowness, which generally respond well to treatment. It is the non-motor symptoms that are the hardest to control such as low blood pressure, constipation, bladder problems and so on. Of all the non-motor symptoms, anxiety is the one I would most like to get rid of.
Continue reading Liz Scott (Aug 2016)
Over the years things change and fashions come and go.
When I started out as a Parkinson’s nurse over 20 years ago, the received wisdom was to delay treatment until it was difficult to do daily tasks. The idea was that as the medication only worked for a number of years, it would be better to delay taking it for as long as possible. We now know that this is not the case and Continue reading Liz Scott (May 2016)
Exercise is proving to be very important in keeping fit and healthy. Dr Jackson and I always encourage exercise and we feel it is as important as taking medication in the treatment of Parkinson’s.
There is growing evidence that physical fitness helps with the cognitive decline associated with dementia, Parkinson’s and depression. In part this is because exercise gets your blood pumping, which brings more oxygen, growth factors, Continue reading Liz Scott (Feb 2016)
Taking medications on time is the key to optimizing your Parkinson’s control. There are various timers available such as the TabTime 8 and Pill Box Reminder – these will beep to let you know that your pills are due and you open them up and turn off the alarm and take your tablet.
If you turn off alarms and still forget to take the tablet there is a Pivotell Alarm Tablet box. This looks like a saucer and up to 2 weeks’ worth of your medication can be placed inside. When your tablet is due Continue reading Liz Scott (Nov 2015)
When you have a problem with your Parkinson’s control, what should you do?
If your symptoms get worse quite quickly over a few days, this is not an indication that your condition is progressing more quickly. It usually means that something is interfering with the way your body is using the medication. Check that your medication is correct and that you are taking it at the right times. Continue reading Liz Scott (Aug 2015)